Alert archive / South Carolina / Flash Flood Warnings in 2012
Flash Flood Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 23, 2012, 5:36 PM EDT for Richland County, South Carolina. It was in force for 114 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2012, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 23, 2012, 7:30 PM EDT
- In force
- 114 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:15 PM EDT | FLASH FLOOD | 3 Ne Cayce, SC | THE USGS GAGE NEAR THE INTERSECTION OF PICKENS AND BLOSSOM STREET REACHED 7.66 FEET. FLOOD STAGE IS 7.2 FEET. |
| Aug 23, 6:30 PM EDT | FLASH FLOOD | 3 Ne Cayce, SC | FLOODING OCCURRED AT THE INTERSECTION OF WHALEY STREET AND MAIN STREET IN COLUMBIA. THE USGS GAGE REACHED 7.55 FEET. FLOOD STAGE IS 7.2 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
980
WGUS52 KCAE 232136
FFWCAE
SCC079-232330-
/O.NEW.KCAE.FF.W.0012.120823T2136Z-120823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU AUG 23 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
THIS INCLUDES THE CITY OF COLUMBIA...
* UNTIL 730 PM EDT
* AT 530 PM EDT...ABOUT ONE-HALF ON AN INCH OF RAIN HAS
ALREADY FALLEN IN THE FIVE POINTS AREA OF COLUMBIA.
ADDITIONAL HEAVY RAIN IS FORECAST WITH LIKELY AMOUNTS OF
1 TO 2 INCHES BEFORE 630 PM. THIS WILL LEAD TO FLASH
FLOODING...ESPECIALLY ALONG THE ROCKY BRANCH CREEK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE POINTS
AREA.
DO NOT DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY FROM
STORM DRAINS.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.
LAT...LON 3394 8099 3394 8102 3398 8105 3400 8106
3405 8107 3406 8096
$$1 follow-up statement
844
WGUS72 KCAE 232210
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT THU AUG 23 2012
SCC079-232330-
/O.CON.KCAE.FF.W.0012.000000T0000Z-120823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
610 PM EDT THU AUG 23 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
RICHLAND COUNTY...
AT 605 PM EDT...SLOW MOVING THUNDERSTORMS WERE IN THE FIVE
POINTS AREA OF COLUMBIA. THE ROCKY BRANCH CREEK WAS NEAR
FLOOD STAGE. RAIN HAS BEEN DIMINISHING...BUT ENOUGH RAIN HAS
FALLEN FOR SOME FLOODING ALONG THE ROCKY BRANCH CREEK.
DO NOT DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY FROM
STORM DRAINS.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.
LAT...LON 3394 8099 3394 8102 3398 8105 3400 8106
3405 8107 3406 8096
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 4:08 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 23, 4:08 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON SC 408 PM EDT THU AUG 23 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH THE WEEKEND...BEFORE ERODING FROM THE SOUTH AS TROPICAL STORM ISAAC MOVES TOWARD THE FLORIDA PENINSULA EARLY NEXT WEEK. MUCH OF THE FORECAST FOR NEXT WEEK WILL BE HIGHLY DEPENDENT ON THE TRACK AND STRENGTH OF THE TROPICAL SYSTEM. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A WEAK UPPER TROUGH WILL REMAIN ACROSS CENTRAL SC/GA THROUGH TONIGHT ALTHOUGH THE BEST VORTICITY ENERGY WILL SHIFT EAST OF THE AREA BY LATE TONIGHT. PRECIPITABLE WATER RANGES FROM 1.6 TO 1.8 INCHES THIS AFTERNOON...THUS DESPITE ONLY MODEST LOW-LEVEL INSTABILITY AND FORCING WE ARE SEEING ISOLATED TO SCATTERED SHOWERS DEVELOPING. THIS ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING. MOSTLY CLOUDY SKIES WILL PREVAIL. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... A WEDGE OF SURFACE HIGH PRESSURE WILL STRETCH SOUTH/SOUTHWEST FROM THE NEW ENGLAND STATES THROUGH THE FORECAST AREA BY FRIDAY. A WEAK WAVE OF LOW PRESSURE WILL BE TRAVELING UP THE CAROLINA COASTLINE AT THE SAME TIME...COINCIDENT WITH A SUBTLE UPPER LOW SHIFTING NORTH INTO THE MID ATLANTIC STATES. SUFFICIENT CONVERGENCE AND DEEP MOISTURE ASSOCIATED WITH THE COASTAL WAVE AND EMBEDDED ENERGY IN THE UPPER LOW WILL WRAP INTO CENTRAL SOUTH CAROLINA...SUPPORTING A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS ON FRIDAY. ANY ISOLATED CONVECTION IS EXPECTED TO DISSIPATE DURING THE EVENING HOURS WITH THE DECREASE IN HEATING AND INSTABILITY. AS THE WEAK LOW ALOFT CONTINUES TO DRIFT NORTHWARD AND FARTHER FROM THE AREA...DEEP LAYER MOISTURE WILL DECREASE FOR PORTIONS OF THE SOUTHEAST STATES. WEAK AND BROAD UPPER RIDGING WILL PREVAIL...AND LACKING ANY NOTABLE SYNOPTIC LEVEL SUPPORT...EXPECT PRECIPITATION POTENTIAL TO BE REDUCED FOR SATURDAY AND SUNDAY. BOTH THE 12Z GFS AND 12Z NAM SOLUTIONS ARE RATHER DRY FOR THE WEEKEND...AND GIVEN A BUILDING WEDGE OF HIGH PRESSURE AND THE RESULTING LIGHT NORTHEAST FLOW...PREFER TO KEEP POPS BELOW 15 PERCENT BOTH DAYS. CLOUD COVER WILL BE ON A DIMINISHING TREND FRIDAY THROUGH SUNDAY...WHILE HEIGHTS ALOFT RISE WITH THE TRANSITIONING UPPER LEVEL PATTERN. ALTHOUGH THESE FEATURES WILL USUALLY SUGGEST A WARMING TREND...NORTHEAST FLOW SHOULD MITIGATE CONDITIONS A BIT...RESULTING IN HIGH TEMPERATURES A DEGREE OR TWO BELOW CLIMATOLOGICAL NORMALS. EXPECT TEMPERATURES TO PEAK IN THE UPPER 80S EACH AFTERNOON...WITH LOWS FALLING INTO THE 63 TO 68 DEGREE RANGE EACH NIGHT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MUCH OF THE EXTENDED FORECAST IS GOING TO BE HIGHLY DEPENDENT ON IMPACTS FROM TROPICAL STORM ISAAC...AS THE SYSTEM IS EXPECTED TO MOVE ACROSS THE FLORIDA PENINSULA EARLY NEXT WEEK. SINCE THERE IS SIGNIFICANT UNCERTAINTY IN THE EVENTUAL TRACK AND INTENSITY OF ISAAC...HAVE OPTED TO MAKE VERY LITTLE CHANGE TO THE ONGOING FORECAST MONDAY AND BEYOND. A WEAKNESS IN THE BROAD UPPER RIDGE ACROSS THE SOUTHEAST STATES COULD PROVIDE AN OPPORTUNITY FOR ISAAC TO MOVE NORTHWARD LATE IN THE EXTENDED PERIOD. CONSIDERING A FLUX OF MOISTURE FROM THE SOUTH...HAVE TRENDED POPS TO 20 TO 30 PERCENT MONDAY AND TUESDAY...THEN UP TO 40 TO 50 PERCENT BY WEDNESDAY. TEMPERATURES WILL RANGE CLOSER TO NORMAL THROUGH THE PERIOD...WITH HIGHS IN THE UPPER 80S SUNDAY THROUGH TUESDAY AND LOWS IN THE MIDDLE TO UPPER 60S. INCREASING CLOUD COVER WEDNESDAY SHOULD HOLD HIGHS IN THE MIDDLE 80S WITH LOWS IN THE LOWER 70S. PLEASE REFER TO THE LATEST ADVISORIES ON TROPICAL STORM ISAAC FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST FORECAST INTENSITY AND TRACK. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... MAINLY VFR CONDITIONS WILL PREVAIL...BUT ISOLATED SHOWERS COULD PERIODICALLY REDUCE CONDITIONS TO MVFR LEVELS THIS AFTERNOON. THEREFORE...HAVE INITIATED VCSH FOR ALL SITES WHILE INCLUDING A BRIEF MVFR TEMPO AT KOGB AS DEEPER MOISTURE RESIDES ACROSS THE EASTERN PORTION OF THE AREA. CONVECTION SHOULD DIMINISH FAIRLY QUICKLY THIS EVENING WITH DRY CONDITIONS PREVAILING OVERNIGHT. HOWEVER...SOME LIGHT PATCHY FOG COULD DEVELOP SEVERAL HOURS PRIOR TO SUNRISE AS LINGERING MOISTURE BECOMES TRAPPED UNDER THE INVERSION. STILL... CONFIDENCE REMAINS TOO LOW TO INCLUDE VISIBILITIES BELOW VFR FOR NOW. EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND THUNDERSTORMS... ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING RESTRICTIONS TO CIGS/VSBYS...CAN BE EXPECTED THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && JRL/79/JHP
Hazardous weather outlook, Aug 23, 3:33 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON SC 333 PM EDT THU AUG 23 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 333 PM EDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING. TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 2:54 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON SC 254 PM EDT THU AUG 23 2012 GAZ065-077-SCZ029>031-035>038-041-232100- RICHMOND-BURKE-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- INCLUDING THE CITIES OF...AUGUSTA...HEPHZIBAH...WAYNESBORO... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 254 PM EDT THU AUG 23 2012 ...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF THE SOUTHERN MIDLANDS OF SOUTH CAROLINA AS WELL AS THE CENTRAL SAVANNAH RIVER AREA OF EASTERN GEORGIA THROUGH THE REMAINDER OF THE AFTERNOON HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS. LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES COULD OCCUR UNDER WHICH MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION AND POSSIBLE FLOOD ADVISORIES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:05 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 115 min |
| Aug 23, 5:16 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 119 min |
Nearby
Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.